South Carolina, 2009

Rip Current in South Carolina, July 23, 2009

July 23, 2009 · NWS ILM · 1 event in 1 county or zone

A 13 year old boy drowned in a rip current at Garden City.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A 13 year old boy drowned in a rip current at Garden City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 23, 8:13 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 23, 8:13 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
913 AM EDT THU JUL 23 2009

.SYNOPSIS...
A FRONT WILL APPROACH AREA TODAY...BUT STALL TO THE WEST ON
FRIDAY. HIGH PRESSURE WILL DEVELOP OFF THE COAST OVER THE WEEKEND.
A COLD FRONT WILL ENTER THE REGION ON MONDAY AND DISSIPATE. THE
BERMUDA HIGH WILL STRENGTHEN THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 900 AM THURSDAY...ANALYSIS OF MORNING SOUNDINGS CONFIRMS
GOING FORECAST OF ISOLATED TO SCATTERED CONVECTION FOR TODAY AND
INTO THE EVENING HOURS. ATMOSPHERE TODAY WILL BE MODERATELY
UNSTABLE AND FAIRLY MOIST WITH A TROPICAL AIR MASS WITH P/W VALUES
IN EXCESS OF ONE AND A HALF INCHES IN PLACE. COMBINE THIS WITH A
VARIETY OF OLD BOUNDARIES AND AN APPROACHING SHORT WAVE AND WE
WILL SEE SHOWERS AND ISOLATED THUNDERSTORMS FIRING OFF STARTING
LATER THIS MORNING. NO SEVERE WX EXPECTED.

ASTRONOMICAL TIDES WILL REMAIN HIGH AND BEACH RUN-UP WILL BE
ABOVE NORMAL. LEVELS HOWEVER REMAIN SHY OF COASTAL FLOOD ADVISORY
CRITERIA. THE LARGE SWING IN TIDAL FLOWS COUPLED WITH VERY GOOD SE
SWELL ENERGY WARRANTS CONTINUATION OF AN ELEVATED RIP CURRENT RISK
FOR TODAY.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3AM THU...
COLD FRONT WILL STALL OVER THE WESTERN PART OF THE FORECAST
AREA...JUST WEST OF I-95. THIS IS FURTHER TO THE WEST THAN
ADVERTISED BY GUIDANCE 24HRS AGO AND SEEMS TO MAKE MORE SENSE GIVEN
THE GOOD ALIGNMENT WITH THE SOUTHWESTERLY FLOW AHEAD OF THE
DEEPENING GREAT LAKES TROUGH. MOISTURE ASSOCIATED WITH THE BOUNDARY
IS QUITE LIMITED AND ALTHOUGH THERE WILL LIKELY BE A FEW STORMS
AROUND THEIR COVERAGE SHOULD BE FAR LESS THAN IMPRESSIVE AS WELL. A
NAM FORECAST SOUNDING FOR ILM VALID 21Z FRIDAY FOR EXAMPLE SHOWS A
VERY STEEP SUB CLOUD LAPSE RATE LEADING TO A CCL/LCL OF OVER 5KFT.
MOISTENING COMPLIMENTS OF THE SEABREEZE WILL LOWER SUCH LEVELS AND
THUS THE COAST SEEMS TO HAVE THE BEST...ABOUT 20 PERCENT...CHANCE AT
SEEING A FEW TSTMS. THE FRONT WILL MOVE CLOSER TO THE COAST FRIDAY
NIGHT AND WHILE A FEW SPRINKLES CANNOT BE RULED OUT MOST PLACES WILL
STAY DRY. THE BOUNDARY WILL HAVE MOSTLY WASHED OUT BY SATURDAY
LEAVING BEHIND LITTLE LOW LEVEL FOCUS FOR CONVECTION OTHER THAN THE
SEABREEZE. NAM SHOWS AN APPRECIABLE VORT SLIDING UP THE COAST IN THE
SWRLY FLOW SATURDAY NIGHT POSSIBLY REQUIRING SOME SMALL RAIN
CHANCES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 3AM THU...
ENERGY ONCE AGAIN PUSHES THROUGH THE GREAT LAKES ON SUNDAY AND YET
ANOTHER COLD FRONT WILL BE DRIVEN INTO THE CAROLINAS. ANY WET
WEATHER ASSOC WITH THIS BOUNDARY SHOULD REMAIN WELL TO OUR WEST SO
OTHER THAN SEA BREEZE AND WEAK PIEDMONT PREFRONTAL TROUGH NOT
EXPECTING MUCH IN THE WAY OF ANYTHING. BOUNDARY ENTERS THE AREA
SUNDAY NIGHT INTO MONDAY IN WHAT SHOULD BE A RAPIDLY WEAKENING
STATE...PERHAPS SO MUCH THAT RAIN CHANCES DO NOT INCREASE
APPRECIABLY. EVEN SO...MONDAY DOES SEEM LIKE THE REGIONS BEST CHANCE
FOR RAIN OF THE FCST CYCLE. THE REMAINDER OF THE PD WILL BRING A LOW
AMPLITUDE RIDGE BUILDING IN FROM THE EAST AS A VERY BROAD TROUGH
COVERS MOST OF THE CENTRAL PART OF THE NATION. TEMPERATURES MAY
THUSLY START TO DEVIATE ABV CLIMO THE LAST COUPLE DAYS OF THE LONG
TERM WHILE WARMING AND DRYING ALOFT KEEP RAIN CHANCES AT OR BELOW
THEIR SEASONABLE NORMS.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
SATELLITE SHOWS SOME SPOTTY STRATUS/FOG ACROSS THE REGION...COVERAGE
IS MINIMAL HOWEVER SO THINK LBT WILL BE THE ONLY TERMINAL TO BE
AFFECTED. LBT SHOULD BE NEAR VFR BY 13Z...CERTAINLY BY 14Z. TROUGH
APPROACHES THE CWA LATER TODAY...WITH SCATTERED STORMS POPPING UP
MAINLY WEST OF OUR AREA...WITH ISOLATED SEA BREEZE ACTIVITY.
OVERNIGHT...TROUGH MOVES OVER THE CWA...WITH A CONTINUED CHANCE FOR
SHOWERS. FOR DIURNAL REASONS...THIS ANY CONVECTION WILL BE
ISOLATED...SCATTERED AT BEST. LIGHT WEST SOUTHWEST FLOW
TODAY...BECOMING SOUTHERLY ALONG THE COAST.

EXTENDED OUTLOOK THROUGH MONDAY...SCATTERED THUNDERSTORMS FRIDAY
AFTERNOON WITH ISOLATED STORMS SATURDAY THROUGH MONDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 900 AM THURSDAY...NO CHANGES TO THE GOING MARINE FORECAST
NEEDED. MODERATE SE SWELL CURRENTLY PROPAGATING IN THE WATERS WITH
SEAS RUNNING 3-4 FEET EVERY 8-9 SECONDS. THERE IS A LITTLE BIT OF
SWELL SHADOWING ALEE OF THE FRYING PAN SHOAL ALONG EASTERN
BRUNSWICK COUNTY COAST WITH THE SWELL DIRECTION FROM ABOUT 140
DEG...OTHERWISE ALMOST ALL BEACHES ARE BEING IMPACTED BY THIS
ENERGY. MARINERS SHOULD USE CAUTION THIS AFTERNOON NAVIGATING
THROUGH LOCAL INLETS DURING OUTGOING TIDES WHEN THE BEST POTENTIAL
FOR STANDING OR BREAKER WAVE WILL OCCUR. THE ENERGY WILL ALSO
EXTEND THE BREAKER ZONE DISTANCE OFFSHORE AND A GOOD BUFFER
DISTANCE IS RECOMMENDED IF NAVIGATING NEAR SHORE IN VICINITY OF
THE SURF ZONE OR AROUND BARS OR FLATS. THIS REGIME SHOULD HOLD
MUCH OF THE DAY INTO TONIGHT. MIGHT EVEN SEE SOME 5 FOOTERS EDGING
INTO THE 0-20 NM ZONE...WITH DOMINANT WAVE PERIODS HOLDING AT 8-9
SECONDS INTO TNGT.

SHORT TERM/FRIDAY THROUGH SATURDAY NIGHT/... AS OF 3AM THU...
COASTAL WATERS WILL LIE JUST EAST OF A STALLED OUT FRONT ON
FRIDAY. PREFRONTAL SWRLY WINDS WILL RUN AROUND 10 TO 15 KTS
SPONSORING 2 TO 4 FT SEAS. WNA SPECTRAL BULLETINS INDICATE A SHORT
PD WIND CHOP BEING INTRODUCED TO THE STILL PREDOMINANT
SOUTHEASTERLY SWELL WAVE. BOUNDARY WILL WEAKEN ON SATURDAY BUT
WINDS REMAIN LARGELY UNCHANGED. SIGNIFICANT WAVE HEIGHTS TOO WILL
REMAIN UNCHANGED BUT A REDISTRIBUTION IN DOMINANT PD WILL OCCUR AS
THE SHORT PD CHOP REPRESENTS A LARGER PORTION OF THE OVERALL SEA
STATE AS COMPARED TO ON FRIDAY. THE SOUTHEAST SWELL WILL REMAIN
THE PREDOMINANT WAVE HOWEVER.

LONG TERM/SUNDAY THROUGH MONDAY/... AS OF 3AM THU... THE APPROACH
OF A COLD FRONT WILL LEAD TO AN INCREASE IN GRADIENT WINDS FOR
MOST OF THE PD. 15 TO 20 KT WILL LIKELY BE THE MOST REPRESENTATIVE
CATEGORY OF WINDS WITHIN THE CWF TEXT PRODUCT BUT COULD BE A
LITTLE LOWER SHOULD THE BOUNDARY NOT HOLD TOGETHER AS MUCH AS
ADVERTISED BY MODELS. SUCH A WEAKENING TREND WILL ALREADY BECOME
EVIDENT BY MONDAY AS THE DISSIPATING BOUNDARY YIELDS TO A BERMUDA
HIGH AS THE DOMINANT WIND-MAKER. THIS SHOULD TAKE WINDS DOWN INTO
THE 10 TO 15 KT RANGE. SEAS WILL NOT SHOW MUCH CHANGE THOUGH THE
PD...GENERALLY STAYING IN THE 2 TO 4 FT RANGE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...REK/MBB
NEAR TERM...MJC/REK
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...DL
MARINE...ALL
Hazardous weather outlook, Jul 23, 2:27 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
327 AM EDT THU JUL 23 2009

NCZ097-100-101-240730-
PENDER-BRUNSWICK-NEW HANOVER-
327 AM EDT THU JUL 23 2009

...HIGH RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

HIGH RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-240730-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
327 AM EDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

MARINERS SHOULD EMPLOY EXTRA CAUTION TODAY NAVIGATING THROUGH
INLETS AND ENTRANCES EXPOSE TO SE SWELL...PARTICULARLY DURING AN
OUTGOING TIDE WHEN THE BEST POTENTIAL WILL EXIST FOR STANDING OR
BREAKING WAVES NEAR AND THROUGH THE ENTRANCE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-SCZ017-023-024-032-033-039-240730-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
327 AM EDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ034-046-240730-
HORRY-GEORGETOWN-
327 AM EDT THU JUL 23 2009

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Horry

When
July 23, 11:40 AM EST
Where
Horry forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue

A 13 year old boy drowned in a rip current at the Garden City beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Horry2009-07-2313MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187909.